CD4 decline concurrent with low VL
Jul 15, 2012
I recently started a regiment of Truvada plus Issentress (January 2012) after 19 years of being medication free (a mistake in hindsight) Through those years my CD4 count and VL were somewhat stable (CD4 never eclipsing 450; VL - when avail never exceeding 7,000 with both meandering within those limits for over a decade until a swift plummet in 2011 necessitated medication without delay (30 CD4's; 160,000 VL; 3 percent, esophogeal thrush). Since treatment (numbers as of March 2012) the CD4's rebounded to 203, the VL to 120 and the percent 18. However, while the VL has continued to drop (42 now as of 7/12) my CD4's have gone from 203 to 186 to 168...possibly within the realm of the 20% variance but somewhat worrisome. I accept that I started so late that these results are better than most, however, I am wondering if there is any research on CD4 decline in the presence of undetectable low viral load. I have been ruthlessly adherent to the regiment and its benefits are beyond my best expectations, but I wonder if -- in my latency in getting aboard the med train - I have left myself vulnerable to decline regardless. Though I appreciate there are very few norms which apply to all people, what has your experience shown regarding a slow CD4 decline with no VL to speak of? Thank you.
Response from Dr. Holodniy
You don't indicate what the CD4% was for these CD count values. Has the CD4 percent declined, or remained stable? If the CD4% has remained at 18% or is higher, than I am not concerned about the CD4 count variability. Once the viral load becomes undetectable you should see further stabilization of the cell count and percent.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.